Nebraska, 2022

Drought in Nebraska, September 1 to 30, 2022

September 1 to 30, 2022 · NWS LBF · 26 events in 26 counties and zones

Abnormally dry and warm conditions continued across western and north central Nebraska in September. Drought conditions intensified over all of western and north central Nebraska with the exception of Sheridan county.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Abnormally dry and warm conditions continued across western and north central Nebraska in September. Drought conditions intensified over all of western and north central Nebraska with the exception of Sheridan county. Temperatures in September were well above normal and several record high temperatures were set during the month at North Platte and Valentine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1242 AM CDT Thu Sep 1 2022

.SHORT TERM...(Tonight through Thursday night)
Issued at 315 PM CDT Wed Aug 31 2022

Scattered thunderstorms are underway this afternoon across the
Sandhills and ncntl Nebraska. A second area of storms should develop
across swrn Nebraska this evening and drop south into KS by
midnight. The concern with the storms is gusty winds forming from CB
development at the top of a mixed layer near or above 700mb. Winds
aloft at h500-300mb are weak, generally less than 30 kts.

Thus far, storm motion has been 10 to 15 kts and precipitable water
is predicted to rise to near 1.5 inches. This would support locally
heavy rainfall and the CAMs suggested local amounts around 1 inch.
The POP forecast this evening leans on the short term model blend
which is close to the RAP, HRRR and NAMnest models.

Attention turns to the temperature forecast Thursday and the models
and guidance show another very warm day with highs in the 90s.
Temperatures at h700mb actually rise a degree or so and south and
southwest winds will support deep mixing. The temperature forecast
Thursday leans on the short term model blend plus bias correction
plus 1 degree for highs in the mid and upper 90s. This forecast is
very close to the bias corrected guidance blend which is warmer than
the NBM 50th percentile and the guidance blend.

.LONG TERM...(Friday through Wednesday)
Issued at 315 PM CDT Wed Aug 31 2022

990mb sfc low pressure circulating through nrn Manitoba will
send a Pacific cold front through wrn and ncntl Nebraska Friday.
This will be a dry frontal passage across all of the region except
parts of ncntl Nebraska. No other rain is predicted for Friday
through Wednesday.

An upper level ridge of high pressure across UT and the Great Basin
this afternoon will remain nearly stationary for the next 7 days.
The orientation of ridge will be affected by storms systems passing
through the Pacific Northwest and the northern Plains such that
Nebraska will experience north winds and subsidence aloft. No
substantial increase in moisture aloft or at the surface is expected-
the subtropical moisture plume will remain south and east of
Nebraska and the GFS shows precipitable water an inch or less
Thursday through Wednesday.

The cold front moving through wrn and ncntl Nebraska Friday will be
reinforced by Canadian high pressure moving into the upper Midwest
Saturday. The cold front will settle across the Midsouth Sunday and
this should prevent return moisture across the central Plains. The
temperature forecast is on the warm side of the guidance envelop-
warmer than the guidance blend and the 50th percentile of the NBM.
There is a wide spread in the h700mb temperatures in the GFS in the
ECM...the ECM around 10C but the GFS warms to 13C at that level.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1243 AM CDT Thu Sep 1 2022

Skies will be mainly clear across western and north central
Nebraska over the next 24 hours. Winds will be light and variable
this morning, gradually shifting to the south or southwest this
afternoon at under 10 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM....CDC
AVIATION...Buttler
Hazardous weather outlook, Aug 31, 2:10 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Wed Aug 31 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Wed Aug 31 2022 /210 PM MDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will develop across central and western
Nebraska this evening, mainly along Highway 20 southward. Some
storms may contain strong gusty winds. A severe gust or two cannot be
ruled out and isolated wind damage is the primary severe threat.
Storms will dissipate later in the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Boyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to Extreme (D3) drought conditions over southern Boyd county by the end of September. Over northern Boyd county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Lynch reported 1.22 inches of precipitation in September.

Drought, Holt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions spread to most of Holt county by the end of September. Across southeastern Holt county, exceptional (D4) drought conditions developed by the end of the month. The cooperative observer at Atkinson 3SW reported 1.30 inches of precipitation in September. This was 1.34 inches below the normal of 2.64 inches. The cooperative observer at O'Neill reported 1.63 inches of precipitation for September. This was 0.72 inches below the normal of 2.35 inches.

Drought, Wheeler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across Wheeler county through the end of September. The cooperative observer at Bartlett 1W reported 1.20 inches of precipitation for September. This was 1.20 inches below the normal of 2.40 inches.

Drought, Garfield

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

With the exception of far southeastern Garfield county, severe (D2) drought conditions persisted through the end of September. Across far southeastern portions of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions in September. The cooperative observer at Ericson 8WNW reported 1.68 inches of precipitation in September. This was 0.69 inches below the normal of 2.37 inches. The cooperative observer at Burwell reported 2.29 inches of precipitation in September. This was 0.15 inches above the normal of 2.14 inches.

Drought, Keya Paha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

With the exception of far southern Keya Paha county, severe (D2) drought conditions persisted through the end of September. Across far southern Keya Paha county, extreme (D3) drought conditions developed by the end of September. The cooperative observer at Springview 2NW reported 1.72 inches of precipitation in September. This was 0.69 inches below the normal of 2.41 inches.

Drought, Rock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

With the exception of far southern Rock county, drought conditions deteriorated from severe (D2) drought to extreme (D3) drought conditions by the end of September. Over far southern Rock county, severe (D2) drought conditions persisted through the end of the month.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

With the exception of far southern Brown county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of September. Across far southern portions of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Ainsworth reported 1.12 inches of precipitation for September. This was 1.44 inches below the normal of 2.56 inches. The cooperative observer at Elsmere 9ENE reported 1.04 inches of precipitation for September. This was 1.35 inches below the normal of 2.39 inches.

Drought, Loup

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of the month over Loup county.

Drought, Blaine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Blaine county through the end of the month. The cooperative observer at Purdum reported 1.60 inches of precipitation for September. This was 0.74 inches below the normal of 2.34 inches.

Drought, Custer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Across northern, northeastern and southwestern Custer county, severe (D2) drought conditions persisted through the end of October. Across central and southeastern portions of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought conditions by the end of September. The cooperative observer at Anselmo 2WSW reported 0.34 inches of precipitation for the month. This was 1.78 inches below the normal of 2.12 inches. At the Broken Bow Airport, 0.87 inches of precipitation was reported. This was 1.34 inches below the normal of 2.21 inches. The cooperative observer at Callaway 8WSW reported 2.06 inches of precipitation in September.

Drought, Eastern Cherry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

With the exception of east central and southeastern Cherry county, severe (D2) drought conditions persisted through the end of September. Across east central and southeastern Cherry county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Valentine Lakes NWR reported 1.75 inches of precipitation in September. This was 0.25 inches below the normal of 2.00 inches. At the Valentine airport, 0.80 inches of precipitation fell in September. This was 0.92 inches below the normal of 1.72 inches.

Drought, Thomas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over Thomas county through the end of September.

Drought, Logan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, present over central Logan county, deteriorated to severe (D2) drought conditions by the end of September. Across the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Stapleton 5W reported 1.22 inches of precipitation for September. This was 0.58 inches below the normal of 1.80 inches.

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted over west central into southwestern Lincoln county through the end of September. Over central Lincoln County, extreme (D3) drought conditions expanded into the North Platte and Maxwell areas. Over the eastern quarter of Lincoln county and portions of far north central Lincoln county, severe (D2) drought conditions persisted through the end of September. The cooperative observer at Wallace 2W reported 1.49 inches of precipitation in September. This was 0.07 inches below the normal of 1.56 inches. The cooperative observer at Hershey 5SSE reported 0.88 inches of precipitation for the month. This was 0.70 inches below the normal of 1.58 inches. At the North Platte Airport, 0.91 inches of rain fell. This was 0.70 inches below the normal of 1.61 inches. The cooperative observer at Brady reported 0.91 inches of precipitation for September.

Drought, Frontier

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Exceptional (D4) and extreme (D3) drought conditions persisted over the western half of Frontier county through September. Over the eastern half of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions over far eastern Frontier county. The cooperative observer at Curtis reported 1.03 inches of precipitation in September. This was 0.48 inches below the normal of 1.51 inches. The cooperative observer at Eustis 2NW reported 1.33 inches of precipitation for September. This was 0.30 inches below the normal of 1.63 inches.

Drought, Hayes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted through the end of September over all of Hayes county. The cooperative observer at Hayes Center reported 0.70 inches of precipitation in September. This was 1.01 inches below the normal of 1.71 inches.

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, present over northern McPherson county, deteriorated to severe (D2) drought conditions by the end of September. Across southern McPherson county, severe (D2) drought conditions persisted until the end of the month. Across far southwestern McPherson county, severe (D2) drought conditions worsened to extreme (D3) drought conditions by the end of September.

Drought, Western Cherry

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into south central, southwestern, central and north central portions of Cherry county in September. Across far western and portions of northwestern Cherry county, moderate (D1) drought conditions persisted. Across a small portion of northwestern Cherry county, abnormally dry (D0) conditions persisted. The cooperative observer at Kilgore 1NE reported 0.75 inches of precipitation in September.

Drought, Hooker

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of the month across northeastern Hooker county. Across the remainder of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought conditions by the end of September.

Drought, Grant

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions across all of Grant county in September.

Drought, Arthur

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions, deteriorated to severe (D2) drought conditions over the northern 2/3rds of Arthur county by the end of September. Over the southern third of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Arthur recorded 0.72 inches of precipitation for September. This was 1.17 inches below the normal of 1.89 inches.

Drought, Keith

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions, expanded into all of the northern third of Keith county in September. Across the southern 2/3rds of the county, exceptional (D4) drought conditions continued through the end of September. The cooperative observer at Kingsley Dam reported 1.02 inches of precipitation in September. This was 0.56 inches below the normal of 1.58 inches. The cooperative observer at Ogallala reported 0.68 inches of precipitation in September. This was 0.85 inches below the normal of 1.53 inches.

Drought, Perkins

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted over all of Perkins county through the end of September. The cooperative observer at Madrid reported 0.69 inches of precipitation in September. This was 0.95 inches below the normal of 1.64 inches.

Drought, Chase

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the southwestern half of Chase county in September. Over the northeastern half of the county, exceptional (D4) drought conditions persisted through the end of the month. The cooperative observer at Imperial reported 1.33 inches of precipitation for the month. This was 0.03 inches below the normal of 1.36 inches. At the Imperial airport, 0.95 inches of precipitation fell. This was 0.34 inches below the normal of 1.29 inches.

Drought, Deuel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Over the southeastern half of Deuel county, exceptional (D4) drought conditions persisted through the end of the month. Over the northwestern half of the county, extreme (D3) drought conditions expanded into the remainder of the county. The cooperative observer at Chappell reported 1.70 inches of precipitation for September.

Drought, Garden

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, expanded from the southern quarter, into the remainder of Garden county in September. Over far southeastern Garden county, extreme (D3) drought conditions developed. The cooperative observer at Crescent Lakes NWR reported 0.46 inches of precipitation in September. This was 1.21 inches below the normal of 1.67 inches. The cooperative observer at Oshkosh reported 0.96 inches of precipitation in September. This was 0.56 inches below the normal of 1.52 inches. The cooperative observer at Oshkosh 8SW reported 1.02 inches of rainfall for the month of September. This was 0.55 inches below the normal of 1.57 inches. The cooperative observer at Oshkosh 10NE reported 0.63 inches of precipitation in September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053943, 1053944, 1053945, 1053946, 1053950, 1053952, 1053953, 1053954, 1053955, 1053957, 1053990, 1053992, 1053999, 1054007, 1054009, 1054010, 1054015, 1053991, 1053994, 1053997, 1054001, 1054003, 1054004, 1054011, 1054013, 1054014.